Re: if taking ppi when to take calcium and other supplements
I don't mean to hijack the thread but I am new to the forum and not sure how to start a new thread. I have decided to wean myself off PPI's after discovering that I have osteopenia on both hips. I had a Dexa scan two years ago about two months after starting on PPI's (Aciphex) and all my numbers were normal. I had another Dexa scan in late December 2009 which showed I am a few points from developing osteoporosis in my left hip and have osteopenia in my right hip. Needless to say, I was totally shocked. My OBGY's immediate advise was to start Actonel and handed me a prescription. After doing some research on this drug as well as the PPI's, I realized that the bone loss is likely related to the Aciphex and decided, rather than start on the Actonel (which sounds like a bad, bad drug) to switch to a different type of acid blocker.
I spoke to my regular internist who suggested I switch to calcium citrate, increase my vitamin D3 intake and try an H2 blocker as a way to get off the PPI. Surprisingly, she did not push the Actonel or told me to stay on the Aciphex. She suggested I try Pepcid or Zantac. The Pepcid did not help much and the Zantac has only helped a little bit more so far.
I started to cut back on the Aciphex since late December and started on the H2 blocker (Zantac 150 mg twice per day)about a week ago. I am going through a very difficult time with this, experiencing quite a bit of nausea, heartburn, and even some pain.
I feel I need to continue this plan but doubt myself every day and wonder if I should go back to the Aciphex after a bout of heartburn. I am eating light and healthy, no coffee, no alcohol, small meals, I am not overweight, eat dinner early, have never smoked, etc.
Natural cures like vinegar or mint tea do not work for me, but simply give me more heartburn. I tried chewing on ginger and that gave me more heartburn. I have DGL and chew on it but that provides relief for about ten minutes. Gaviscon helps a bit more.
Does anyone here who has tried weaning off PPI's succeeded long term? How long does one feel sick before the H2 blocker begins to work more effectively?This is the beginning of my second week and in my moments of desperation, I feel it will not get better than this.
I fear that if I go back on the Aciphex, I will feel better again (I had about 99 percent relief while on the medication) but then fear I will trade that relief for a broken hip in five to ten years. However, I can't imagine feeling like I have felt this past week forever and I don't know what to do.
If I call my doctor, I know she'll just refill my Aciphex prescription and insist on the Actonel. Actonel produces more heartburn which in turn will lead to a higher dose of the PPI, etc. I feel that is creating an unhealthy vicious cycle.
I am a woman in my mid fifties. I had one bout of heartburn in my thirties which went away in about six weeks with Zantac (prescription) and a change from a very stressful job. The heartburn returned with a vengeance about two years ago and after an endoscopy, I was diagnosed with reflux and put on Aciphex. I was told I could take it as long as needed and my internist happily refilled it any time I needed more.
I am now at a crossroads not knowning what to do. I want to stick to my guns, stay on the Zantac and off the PPI's. But, is there hope ahead after having these lousy days of stomach aches, nausea and heartburn. Is this the rebound? or am I always going to feel this way.
What makes me mad is that none of my doctors ever discussed with me potential side effects such as the calcium malabsorption or acid rebound effect. I had no idea. I was so happy for two years when I could continue to drink coffee, drink an occasional alcoholic drink and whatever other goodie I wanted. I thought Aciphex was a miracle drug only to find out it has kept my bones from getting the calcium they need.
Sorry for the long post, but does anyone have personal experience getting off the PPI's? Any other suggestion as to what I can do or add to what I am doing to succeed.
Thank you all for your replies.